Results 1 to 6 of 6
  1. #1
    Registered User cybercyster's Avatar
    Join Date
    Mar 2007
    Posts
    10
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Lowering androgens with diet/exercise only?

    Hi,

    Recently, I have been having symptoms of hair loss...my hair is noticibly thin now than it was even 2-3 years ago. I have been mildly thinning for a while, but it is now very noticible.
    Since January of this year, I have been vey strictly following a low GI/IR diet and have been exercising regularly. I have managed to bring all my lipid levels to normal range and have ovulated twice and had periods of my own (this did not happen last year!)

    My bloods show raised free tetosterone (1.59ng/dl) and serum testosterone of 63 ng/dl.
    My endo wants to start me on sprironolactone to help with hirsuitism and HL.
    I am really scared to start this medication (I am supersensitve to all meds...can't even handle bcps, but have not been on yasmin before)

    My question is, if I carry on with my healthy lifestyle, will I be able to lower my androgens enough to see an improvement in the hair issues?
    I have also managed to lose 10 lb since the start of Jan.

    I just would like to know some you you guys' experiences.......I would hate to take medications unecessarily for the rest of my life, if there was another way.
    If I had to go on meds, I would, because this HL is SCARY.
    Also, does anyone know how long it takes to lower androgens in the body?
    Thanks for your help!

  2. #2
    Registered User zorah's Avatar
    Join Date
    Aug 2006
    Posts
    178
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I don't think anyone can say for sure. Unfortunately hair loss is very difficult to reverse; I believe the majority of women on antiandrogens don't get noticable regrowth. I know for me, an antiandrogen hasn't even slowed down my shedding, although my testosterone was lower than yours even before starting the drug.

    Some people do have success, though, so hopefully you'll be one of them. And hirsutism is easier to treat than alopecia, so the diet and exercise may make some difference there. Congratulations on the lifestyle changes, and I hope you can beat the odds with your hair issues.

  3. #3
    Registered User joyblack's Avatar
    Join Date
    Dec 2005
    Posts
    2,995
    Thanks
    0
    Thanked 106 Times in 90 Posts

    Default

    Quote Originally Posted by cybercyster View Post
    Since January of this year, I have been vey strictly following a low GI/IR diet and have been exercising regularly. I have managed to bring all my lipid levels to normal range and have ovulated twice and had periods of my own (this did not happen last year!)

    My bloods show raised free tetosterone (1.59ng/dl) and serum testosterone of 63 ng/dl.
    My endo wants to start me on sprironolactone to help with hirsuitism and HL.
    I am really scared to start this medication (I am supersensitve to all meds...can't even handle bcps, but have not been on yasmin before)

    My question is, if I carry on with my healthy lifestyle, will I be able to lower my androgens enough to see an improvement in the hair issues?
    I have also managed to lose 10 lb since the start of Jan.

    I just would like to know some you you guys' experiences.......I would hate to take medications unecessarily for the rest of my life, if there was another way.
    If I had to go on meds, I would, because this HL is SCARY.
    Also, does anyone know how long it takes to lower androgens in the body?
    Thanks for your help!
    The diet will certainly do no harm. Nor will a healthy lifestyle.

    Beware, however, of excessive exercise -- it's well known that athletes in training, fo rexample, often have their periods stop and, without the use of any anabolic steroids, begin to become somewhat masculinized. Remember that estrogen is stored in fat and a certain amount of fat is necessary for that purpose.Such women often have a male hairgtowth pattern.

  4. #4
    Registered User cybercyster's Avatar
    Join Date
    Mar 2007
    Posts
    10
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks for your replies..
    Zorah, I was just wondering what dose of anti andreogen you are on (I assume spiro?), and how long have you been on it?
    Sorry to hear that it did not stop the shedding for you. I have read that most women have a shed about 3 months after starting spiro, it then slows down, and then hopefully you begin to see regrowth.
    I have just started taking spiro today (50 mg/d) and will increase to 100 mg/day in 2 weeks.
    Even though I am feeling lots of positive benefits from my changed lifestyle, and it felt as if the hair was getting better, I know it is still thinning terribly, which is why I have started on medications. Don't know if I will add yasmin yet....bcps always made me psycho!
    I am hoping for the best....its all any of us can do with this nasty, NASTY disease

  5. #5
    Registered User bec415's Avatar
    Join Date
    May 2005
    Posts
    1,097
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    It sounds like you're doing really well on your weight loss. It's possible that you will be able to balance your hormones through weight loss. Compare your blood work results now that you've lost the weight. My testosterone is around 30, since being on met. But my doc wanted me on spiro too, I'm tired of the acne but I'm what most worries me is the amount of hair falling out in the shower every night, and I'm really noticing how much thinner my hair looks so I will be giving in and starting spiro.

  6. #6
    Registered User zorah's Avatar
    Join Date
    Aug 2006
    Posts
    178
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Quote Originally Posted by cybercyster View Post
    Thanks for your replies..
    Zorah, I was just wondering what dose of anti andreogen you are on (I assume spiro?), and how long have you been on it?
    Sorry to hear that it did not stop the shedding for you. I have read that most women have a shed about 3 months after starting spiro, it then slows down, and then hopefully you begin to see regrowth.
    Actually I've never tried spiro. I'm afraid of its diuretic properties, since I often feel insufficiently hydrated despite drinking a ton of water.

    I'm taking 375mg/day of flutamide. I think I've been on it 5 or 6 months now, though the first couple months I was only taking 250mg/day. This dose has been absolutely miraculous in clearing up my acne (too bad my skin is still ugly with marks from the horrible pre-flutamide breakouts), but my hair loss hasn't slowed down at all. My shedding is as bad as it's ever been. I think the flutamide has slowed the growth of my unwanted hair some, but it's not a very significant difference (so far at least).

    I have been wondering if I should try raising my flutamide dose (I do have a script for 500mg/day) in the hopes that a higher dose would help my hair, but I am wary because I think the risk of liver damage goes up with higher doses. I don't know if adding a small dose of spiro or finasteride would be better.

    I started metformin in July and stopped it a month ago, as it was having no discernible positive effects (other than lowering my testosterone a bit before I started the antiandrogen) and I was afraid it was responsible for the severe escalation in my hair loss that occurred after I started it. Stopping it hasn't helped my hair either, of course.

    Hair loss is so frustrating!

    Good luck with the spiro, and here's to continued success with your new lifestyle!

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •